Alert archive / New Jersey / Coastal Flood Statements in 2010

Coastal Flood Statement 14, NWS Philadelphia/Mount Holly

September 4, 2010Sussex County, Delaware; 4 counties in New Jersey

NWS Philadelphia/Mount Holly issued this coastal flood statement at Sep 4, 2010, 9:36 AM EDT for Sussex County, Delaware; 4 counties in New Jersey. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2010, 9:36 AM EDT (13:36 UTC)
Expired
Sep 4, 2010, 8:00 PM EDT
In force
10 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, DE, Atlantic County, NJ, Cape May County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 56 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 1.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2010-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2010-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WHUS41 KPHI 041336
CFWPHI

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
936 AM EDT SAT SEP 4 2010

DEZ004-NJZ014-024>026-050000-
/O.NEW.KPHI.CF.S.0014.100904T1336Z-100905T0000Z/
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
936 AM EDT SAT SEP 4 2010

...MODERATE RISK OF RIP CURRENTS INTO THIS EVENING...

LONG PERIOD SWELLS REMAIN ACROSS THE MID ATLANTIC OCEAN WATERS AS
TROPICAL STORM EARL MOVES INTO THE CANADIAN MARITIMES THROUGH
TODAY. THESE SWELLS WILL BREAK IN THE SURF ZONE AT ABOUT 4 TO
5 FEET. AS A RESULT, THERE IS A MODERATE RISK OF RIP CURRENTS.

A MODERATE RISK OF RIP CURRENTS IMPLIES THAT INDIVIDUALS PLANNING
TO ENTER THE SURF SHOULD CHECK WITH LOCAL BEACH PATROLS FIRST. BE
SURE TO SWIM WITHIN SIGHT OF A LIFEGUARD, AND NEVER SWIM ALONE OR
AT NIGHT. ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO FLAGS
AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS.

RIP CURRENTS ARE STRONG, NARROW CHANNELS OF WATER THAT FLOW OUT TO
SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT, REMAIN CALM. TRY TO
SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU GET AWAY
FROM THE RIP, THEN SWIM AT AN ANGLE IN TO SHORE. DO NOT TRY TO
SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP, SINCE IT CAN EXHAUST
AND EVEN KILL THE STRONGEST SWIMMER.

$$

GORSE

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood statement went out at Sep 4, 3:44 AM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 4, 3:44 AM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 AM EDT SAT SEP 4 2010

.SYNOPSIS...
THE DRY PATTERN OF THE PAST 10 DAYS LOOKS TO CONTINUE FOR ANOTHER
WEEK AS LOW PRES SYSTEMS MOVE ACROSS SOUTHERN CANADA. REFRESHINGLY
COOL HIGH PRES IN PLAINS WILL MOVE TO THE MID ATLC STATES SUNDAY
THEN BECOME PART OF THE BERMUDA HIGH BY MIDWEEK ENCOURAGING A RETURN
OF 90 DEGREE HEAT HERE EITHER TUESDAY OR WEDNESDAY. ANOTHER COLD
FRONT WILL APPROACH FROM THE WEST WEDNESDAY WITH A COOLER TREND
TO FOLLOW AT THE END OF THE WORKWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A CFP HAS JUST OCCURRED EARLY THIS MORNING. GUSTY WEST WINDS TO
30 MPH USHER IN MUCH DRIER AIR TODAY ..DEWPOINTS DOWN TO AROUND 45
TODAY...WITH AIR TEMPERATURES RISING TO WITHIN A FEW DEGREES OF
80. PLENTY OF BRIGHT SUNSHINE TOO.  SHOULD BE QUITE A NICE DAY!

IF THERE ARE CLOUDS TO BE FOUND...MAINLY THE NW HALF OF THE FCST
AREA MIDDAY/AFTERNOON WITH HIGH BASED DIURNAL CU/SC...ESPECIALLY
POCONOS. THERE IS A LOW PROB OF AN AFTERNOON SPRINKLE IN THE
POCONOS BUT NOT IN THE FORECAST ATTM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
COOLER THAN NORMAL BOTH TONIGHT AND SUNDAY NIGHT AND NEAR NORMAL
MAX TEMP SUNDAY WITH GENERALLY CLEAR SKIES. LIGHT WIND AT NIGHT
AND LESS WIND SUNDAY DAYLIGHT HOURS COMPARED TO TODAY-SATURDAY.

WARMING UP MONDAY AND ESPECIALLY TUESDAY WHEN THE DEWPOINT ALSO
NOTICEABLY INCREASES... BUT A DRY PATTERN WITH RIDGING ALOFT.

HASNT RAINED OF ANY SIGNIFICANCE SINCE THE 22ND-24TH OF AUGUST.

GRIDDED FORECAST DATA OFFERS >97 PCT RH FOR AN HR OR 2 EARLY MON
AND TUE MORNINGS AND HAVE PATCHY 2SM FOG WHERE GRIDS INDICATE THIS
RH. GREATER CONFIDENCE OF PATCHY FOG EARLY TUE MORNING AS DEWPOINTS
COME UP STEADILY TO 60 PLUS AND STILL HAVE LIGHT WIND WITH FAIR SKIES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE UPPER PATTERN SHOULD REMAIN PROGRESSIVE THROUGH THE PERIOD.
AN UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER OUR REGION FROM THE
WEST ON TUESDAY. AN UPPER LEVEL TROUGH IS ANTICIPATED TO FOLLOW AND
IT SHOULD PASS OVER THE NORTHEASTERN STATES ON WEDNESDAY AND
THURSDAY. ANOTHER UPPER LEVEL RIDGE IS FORECAST TO BEGIN BUILDING
TOWARD OUR REGION FROM THE WEST ON FRIDAY.

AT THE SURFACE, HIGH PRESSURE SHOULD CONTINUE TO INFLUENCE EASTERN
PENNSYLVANIA, NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND FROM
MONDAY NIGHT INTO WEDNESDAY. A COLD FRONT FROM THE NORTHWEST IS
FORECAST TO PASS THROUGH OUR REGION FROM WEDNESDAY NIGHT INTO EARLY
THURSDAY. THE BOUNDARY SHOULD HAVE LITTLE MOISTURE ASSOCIATED WITH
IT. AS A RESULT, WE HAVE CARRIED LITTLE MENTION OF PRECIPITATION.

THE AIR MASS IS EXPECTED TO WARM EFFICIENTLY FOR TUESDAY AND
WEDNESDAY. DAYTIME MAXIMUM TEMPERATURES SHOULD RISE NEAR 90 DEGREES
BOTH DAYS, EXCEPT IN THE HIGHER ELEVATIONS AND AT LOCATIONS NEAR THE
COAST. THE PASSAGE OF THE COLD FRONT EARLY ON THURSDAY SHOULD CAUSE
MAXIMUM TEMPERATURES TO DROP BACK AROUND 80 DEGREES FOR THURSDAY AND
FRIDAY.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND A COLD FRONT WHICH
PASSED THROUGH THE AREA OVERNIGHT.  VFR CONDS RE EXPECTED THROUGH
THE TAF PD AND BEYOND, WITH NOT MUCH MORE THAN SOME SCT CU.

THE MAIN AVIATION CONCERN THROUGH THIS EVENING IS GUSTY W TO NW
WINDS DUE TO A TIGHT PRESSURE GRADIENT BETWEEN THE DEPARTING
TROPICAL STORM EARL, AND THE BUILDING HIGH PRESSURE.  WIND SPEEDS
HAVE ALREADY INCREASED THIS MORNING BEHIND THE FRONT, THEY WILL
LIKELY TAPER OFF A BIT IN THE EARLY MORNING BEFORE INCREASING AGAIN
IN THE LATE MORNING AND CONTINUING THROUGH EARLY EVENING.  WIND
GUSTS TO 30 KTS ARE LIKELY.  AFTER SUNSET, WIND SPEEDS WILL DROP TO
10 KT OR LESS AND SKC IS ANTICIPATED.

OUTLOOK...
GOOD VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE HOLIDAY
WEEKEND AS HIGH PRESSURE DOMINATES THE WX PATN.

&&

.MARINE...
TROPICAL STORM EARL WILL CONTINUE ITS NORTHEAST TREK FROM NEW ENG TO
THE CANADIAN MARITIMES.  A CDFNT WAS CROSSING THE COASTAL WATERS
EARLY THIS MORNING.  HIGH PRESSURE WILL THEN BUILD IN AND REMAIN
OVER THE REGION THROUGH THE EARLY PART OF NEXT WEEK.

SEAS WILL CONTINUE TO DECREASE AS EARL LOSES ITS GRIP ON THE AREA.
HOWEVER, FROPA AND THEN THE TIGHT PRESSURE GRADIENT BTWN EARL AND
THE BUILDING HIGH WILL MAKE FOR GUSTY W TO NW WINDS.  GUSTS TO 30 KT
CAN BE EXPECTED.  EARLY THIS MORNING, THE WINDS HAVE INCREASED TO NR
SCA CRITERIA ON DEL BAY AS A RESULT OF THE AFOREMENTIONED FROPA.
THEREFORE, WILL HAVE THE SCA ON THE BAY GO INTO EFFECT WITH PACKAGE
ISSUANCE.  ALSO, LATEST GUIDANCE INDICATES THAT THE WINDS COULD
REMAIN GUSTY THROUGH SUNSET, SO WILL EXTEND THE SCA UNTIL 05/00Z ON
ALL OF THE AREA WATERS.

AFTER THE WINDS DECREASE TONIGHT, EXPECT MUCH IMPROVED AND
RELATIVELY TRANQUIL CONDS ON THE AREA WATERS INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...
ISSUING RFW TODAY BASED ON A W WIND/RH FOR 2 HRS GUSTING 20 MPH OR
MORE ALONG WITH RH 30 PCT OR LESS AND 10 HR LAG TIME FUELS ARE 10
PCT OR LESS. HASNT RAINED FOR ABOUT 10 DAYS MOST OF THIS AREA AND
THE FEEBLE .04'S ALONG COASTAL NJ YESTERDAY ARE VIEWED AS ESSENTIALLY
AN INSIGNIFICANT WETTING FACTOR.

FIRE WEATHER OFFICIALS AND UPCOMING DAYTIME REVIEW MAY NEED TO
EXPAND AND OR CHANGE THE TENOR OF THE 4AM FIRE WEATHER APPROACH.
THOUGHT IT BEST TO HIGHLIGHT THE PROBLEM SINCE CRITERIA LOOK TO BE
EASILY EXCEEDED THOUGH I DID NOT HAVE OPPORTUNITY TO CONVERSE AND
CONFIRM WITH THE RESPECTIVE STATE OFFICIALS ON THIS MID SHIFT.

IF FUTURE CHANGES...BELIEVE WE COULD ADD A TIER OF COUNTIES TO
THE W AND SW OF THOSE CURRENTLY HIGHLIGHTED...ESPECIALLY NORTHERN
DELAWARE.

THE PRIMARY THREAT IS 18Z-20Z BUT HAVE THE WARNING BASICALLY FOR
THE ENTIRE AFTERNOON.

WINDS SHOULD DIMINISH RAPIDLY AROUND 6 PM.

&&

.RIP CURRENTS...
WITH SEAS STILL RUNNING HIGH EARLY THIS MORNING AND SOME DECENT
WINDS ALREADY BLOWING, THE RIP CURRENT RISK PROGRAM HAS GIVEN US A
MODERATE RATING FOR THE NJ AND DE BEACHES.  CONDS MAY IMPROVE LATER
TODAY AND SHOULD BE MUCH IMPROVED FOR THE REMAINDER OF THE LABOR DAY
WEEKEND. PLEASE EXERCISE CAUTION IF VENTURING IN THE SURF TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING FROM NOON TODAY TO 5 PM EDT THIS AFTERNOON
     FOR PAZ069>071.
NJ...RED FLAG WARNING FROM NOON TODAY TO 5 PM EDT THIS AFTERNOON
     FOR NJZ012>027.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ430-
     431-450>455.

&&

SYNOPSIS...DRAG 343
NEAR TERM...DRAG 343
SHORT TERM...DRAG 343
LONG TERM...IOVINO
AVIATION...IOVINO/NIERENBERG 343
MARINE...GIGI/NIERENBERG 343
FIRE WEATHER...343
RIP CURRENTS...343
Hazardous weather outlook, Sep 4, 4:03 AM EDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 AM EDT SAT SEP 4 2010

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-PAZ054-055-060>062-
067-068-050815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
403 AM EDT SAT SEP 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

DRY CONDITIONS COMBINED WITH GUSTY WESTERLY WINDS TO 30 MPH AND
LOW RELATIVE HUMIDITIES WILL INCREASE THE FIRE DANGER RISK
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-013-015>023-027-PAZ069>071-050815-
MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-BUCKS-DELAWARE-PHILADELPHIA-
403 AM EDT SAT SEP 4 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-050815-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
403 AM EDT SAT SEP 4 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

A MODERATE RISK OF DANGEROUS RIP CURRENTS EXISTS TODAY IN THE
WAKE OF EARLS DEPARTURE BUT STILL NOTABLE INCOMING SWELL AND SURF.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-050815-
DELAWARE BEACHES-
403 AM EDT SAT SEP 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

A MODERATE RISK OF DANGEROUS RIP CURRENTS EXISTS TODAY IN THE
WAKE OF EARLS DEPARTURE BUT STILL NOTABLE INCOMING SWELL AND SURF.

DRY CONDITIONS COMBINED WITH GUSTY WESTERLY WINDS AND LOW
RELATIVE HUMIDITIES WILL INCREASE THE FIRE DANGER RISK THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-050815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
403 AM EDT SAT SEP 4 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:19 AM EDTRed Flag WarningPHIKent, New Castle, Sussex13 hr
Sep 3, 9:30 PM EDTSmall Craft AdvisoryPHI23 hr

Nearby

Coastal Flood Statements in New Jersey, 2010Coastal Flood Statements in Delaware, 2010Every coastal flood statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.